Orolingual Angioedema After Tissue Plasminogen Activator Administration in Patients Taking Angiotensin-Converting Enzyme InhibitorsBurd, Megan PharmD; McPheeters, Chelsey PharmD, BCPS; Scherrer, Leigh Ann PharmD, BCPS, BCCCPSection Editor(s): Weant, Kyle A. PharmD, BCPS, FCCP; Column Editor Advanced Emergency Nursing Journal: July/September 2019 - Volume 41 - Issue 3 - p 204–214 doi: 10.1097/TME.0000000000000250 APPLIED PHARMACOLOGY Buy CE Abstract Author InformationAuthors Article MetricsMetrics Orolingual angioedema is a rare adverse effect (1%–5%) of tissue plasminogen activator (tPA) that can lead to significant morbidity in patients with acute ischemic stroke. It is thought that increased levels of bradykinin and histamine resulting from tPA administration can result in angioedema. Angiotensin-converting enzyme (ACE) inhibitors can also lead to increased levels of bradykinin and appear to be a risk factor for tPA-associated angioedema. A literature review was conducted to examine previous cases of orolingual angioedema associated with tPA administration in patients also taking ACE inhibitors to better understand the relationship between ACE inhibitors and tPA-induced angioedema. Over a 20-year period, 27 patients who experienced angioedema with tPA while on ACE inhibitor therapy were identified. In this patient population, the onset of angioedema symptoms appeared as soon as 15 min after the tPA bolus and as late as 2 hr after the tPA infusion. Most patients required a combination of supportive medications such as corticosteroids (81.5%), antihistamines (74%), and epinephrine (18.5%) for the management of angioedema. Severe presentations of orolingual angioedema resulted in intubation for airway protection (26%). Symptom resolution ranged from shortly after the administration of supportive medications to 72 hr after symptom onset. Orolingual angioedema after tPA administration has the potential to cause significant morbidity, indicating patients should be monitored closely for a few hours after administration for the development of airway compromise. ACE inhibitors should not be the preferred antihypertensive agents for patients who require blood pressure lowering prior to tPA administration. Department of Pharmacy, University of Louisville Hospital, Kentucky. Corresponding Author: Megan Burd, PharmD, Department of Pharmacy, University of Louisville Hospital, 530 S. Jackson St., Louisville, KY 40202 (firstname.lastname@example.org). Disclosure: The authors report no conflicts of interest. Copyright © Wolters Kluwer Health, Inc. All rights reserved.